Heart Rhythm Expert Forum
Tachycardia and Neurocardiogenic Syncope
About This Forum:

Questions in the Heart Rhythm forum cover topics that include heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Tachycardia and Neurocardiogenic Syncope

I'm a 23 year old healthy female normal b/p and hr, normal echo and exam. About 2 months ago I began to have periods of sinus tach and syncope. I would sinus tach up into the 160's and pass out. These episodes have happened about 12-15 times. My cardio had cardionet for 10 days in which I'd tach up as high as 173. No abnornal rhythms going up it was mainly sinus tach. The only other things it did show was pvc, pac, pjc, and sinus arrythmia. They next performed a tilt-table, which induced an episode of syncope after the infusion(ncs I was told)...while they did not attain an actual b/p reading at the time of syncope, the automatic machine said "not readable" which they usually associate with a b/p drop. The main thing during the test though was the drop in heart rate. I was told I was in the 150's and dropped into a junctional rhythm and then into an accelerated junctional and lastly it went into a sinus rhythm.
They have tried me on Midodrine which did not help, Bisoprolol:which I had a reaction to (hives, and bp wouldn't come up over 90, fatigue, etc.), Atenolol which they keep adjusting because while it'll bring my heart rate normal for a little while, I tach right back up...but it is bringing my bp low so they don't want to have happen because I'm constantly tired, and lastly now my doctor just added Paxil because it shows it has helped preventing syncope. Any advice? I was told I might need a pacemaker long run because of the junctional and syncope..but the meds would be tried first and they haven't actually told me the pacemaker is on the table, just a thought to keep in mind. Does this sound like a pacemaker case? What will be tried bc my meds just aren't working well? What would you tell me if I was your patient? Thank you
Related Discussions
230125_tn?1193369457
I don't treat neurocardiogenic syncope very often. I see people to help rule out cardiac disease but once I know it isn't cardiac, I am not usually involved in the treatment of neurocardiogenic sycnope.  Depending on where  you live, there are people around the country that specialize in this.  They are usually at academic centers.

I agree that medications like Paxil will sometimes help.  I have used Midodrine and fludrocortisone before with some success, but I don't manage this very often.

Re: pacemaker. If the blood pressure drop precedes the bradycardia, the pacemaker usually does not help. If the bradycardia precedes the blood pressure drop, it may help.

The usualy advice is:
liberal salt use
avoid circumstances that make it worse --- prolonged standing, dehydration, stress, etc
compression stockings -- 30 lbs (difficult to wear during the summer).

NCS is a difficult problem to treat. I think the first goal is to reduce symptoms.  Complete relief from symptoms is very, very difficult to achieve.

I hope this helps.
6 Comments
Blank
577754_tn?1217639910
Thank you for the response. The midodrine was not helpful mainly because the blood pressure doesn't really drop until the heart rate drops. I'll tach up into the 160s and then whatever triggers the slow down mechanism, drops me junctional and then usually into accelerated junctional finally into sinus. I'm trying to keep on the self help things...salt etc. Too true that NCS can be hard to treat....I'm just scared of the possibility of a pacemaker. ANything invasive can be terrifying, not to mention throwing something possibly being implanted into the picture...
Blank
Avatar_n_tn
Angel,

I have something different going on (afib), but I tried Atenolol and got somewhat erratic results.  I do better on Toprol XL.  Just a thought.  They are both beta blockers.

For awhile I was on a low daily dose and when I had an episode I used the "pill in the pocket" approach of taking extra.  (I am not sure from your posting how much time you have when one of these things is going on.)  Now I take a larger constant dose.  It does cause some lethargy, but it is a trade off.

I read up on neurocardiogenic syncope, not having heard of it before.  My thoughts are with you, this sounds like one of those things where the doctors say "at least it isn't life threatening," when it is really disrupting your life...

Do you have enough warning of an episode so that you can avoid falling?

It sounds like you already know a great deal about this, but I found this web page with some thoughts about helping prevent episodes:
http://www.hrtcare.com/neurosyn.asp

With afib, I manage the heck out of it by trying to avoid its triggers.  If your episodes are triggered by various things, maybe that would help.

Good luck...
Blank
577754_tn?1217639910
Hi Kat4,

NCS is one those things where they tag you as benign, but yet it disrupts almost daily life if the episodes get frequent enough. Right now, I'm in that swing where I'm passing out nearly daily. I don't know a whole lot on the subject but I'm in nursing school, so I have studied a lot on cardiac and know something is just not right. It's funny though, I have to tell you...as much as I'm surrounded by docs, nurses, etc in my field...until you can speak with people who are going through symptoms that you are, you feel very alone and sometimes just crazy. As for the episodes, I usually get some type of warning though the ability to stop from falling isn't always a possibilty. Anything from getting dizzy, nauseous, sweating, to the creeping shutting tunnel vision...there have been many times where I just can't get it together to sit down. I do a lot on the prevention side. If I start to feel sick, I sit wherever I can to avoid falling...salt intake water etc etc...it just doesn't seem to control the heart rate from doing it's thing though....

Thank you so much for the link! I'm checking it out as I type!
Blank
Avatar_n_tn
Angel,

I went to the yahoo groups page and searched for Neurocardiogenic Syncope, and there seem to be several groups for it.  Maybe one of those would be helpful.  

I know the afib group I'm in over there is helpful for venting and suggestions, etc.  It does help so much to read about how other people have coped with something and know you're not alone with what's going on.  Plus if it's a big enough group, someone tends to be around even at 4 am or whatever.
Blank
Avatar_m_tn
A related discussion, what Type of vagalvasalsyndrome do I have? was started.
Blank
Continue discussion Blank
This Forum's Experts
4610897_tn?1393869202
Joseph Sclafani, M.D.Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank